Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 15, NWS St. Louis, MO

August 8, 1999Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 8, 1999, 1:10 AM CDT for Crawford County, Washington County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1999, 1:10 AM CDT (06:10 UTC)
Expired
Aug 8, 1999, 6:00 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 080610
FFWSTL
MOC055-221-081100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
110 AM CDT SUN AUG 8 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN CENTRAL MISSOURI
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 600 AM CDT

* THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN ANCHORED OVER CRAWFORD AND
  WASHINGTON COUNTIES SINCE SATURDAY EVENING.  RADAR INDICATES 3 TO
  4 INCHES OF RAIN MAY HAVE ALREADY FALLEN...AND ANOTHER 1 TO 2
  INCHES OF RAIN IS EXPECTED BETWEEN NOW AND 3 AM AS ADDITIONAL
  THUNDERSTORMS ROLL THROUGH THE AREA.  THE CRAWFORD COUNTY SHERIFFS
  DEPARTMENT IS ALREADY REPORTING NUMEROUS SMALL CREEKS AND STREAMS
  ARE OUT OF THEIR BANKS.

* MOTORISTS SHOULD BE CERTAIN TO AVOID LOW WATER CROSSINGS...THEY
  ARE DEATH TRAPS DURING TIMES OF HEAVY RAIN!!

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
R  DANGERS OF FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
  DEEP THE WATER MAY BE. MOTORISTS SHOULD NEVER DRIVE THROUGH WATER
  OF UNKNOWN DEPTH.

  TRUETT/RP


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:45 PM CDT, 11 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 1:45 PM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT SAT AUG 7 1999

SATL LOOP SHOWS TOPS HV BEEN COOLG SINCE ABT 17Z ACRS E CNTRL MO WITH
SUM MUCH NEEDED RN ACRS RGN.  MCS CONTS TO ROLL ESEWD WITH HVIEST PCPN
JST SE OF METRO AREA.  SANGSTER CHART FM LT MRNG SHOWED FAIRLY DECENT
LOW LVL INFLOW WITH 25 KTS FM SW INTO NE MO.  ADAP WOOD SUGGST LN OF
TRW WILL CONT TO ROLL ACRS SRN PTN OF AREA THIS AFTN WITH FAIRLY DECENT
MSTR CNVGC ACRS NW MO/NE KS AHD OF FNT.  MCS TOOK THE STARCH OUT ACRS
MUCH OF N AND CNTRL MO SO MAY BE AWHILE BFR DVLPMNT OCCURS.

WILL FOLLOW TREND OF ETA LOW LVL MSTR CNVGC OVRNGT AS WELL REMEMBER BIG
BUST WITH CD FNT IN LT JULY.  AT MIDN, ETA FCSTS DECENT LOW LVL MSTR
CNVGC ACRS SRN THIRD OF MO WHILE NGM FCSTS TREEMENDUS MSTR CNVGC FM
CNTRL IL ACRS NRN OZARKS.  ETA WAS RIGHT IN JULY.

.STL...NONE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:58 PM CDTSevere Thunderstorm WarningLSXMoniteau62 min
Aug 7, 11:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles51 min
Aug 7, 11:31 PM CDTSevere Thunderstorm WarningLSXCole64 min
Aug 8, 12:05 AM CDTSevere Thunderstorm WarningLSXOsage65 min
Aug 8, 12:15 AM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade65 min
Aug 8, 12:40 AM CDTSevere Thunderstorm WarningLSXFranklin, Warren50 min
Aug 8, 12:53 AM CDTSevere Thunderstorm WarningLSXMontgomery32 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.